Wisconsin, 2011Flash Flooding and Flooding in Wisconsin, June 18 to 22, 2011
June 18 to 22, 2011 · NWS ARX · 17 events in 3 counties and zones
Scattered thunderstorms developed well north of a warm front, that was across southern Iowa, during the evening of the June 18th. These storms were slow moving and produced some localized heavy rain and flash flooding across Crawford and Vernon Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $88,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed well north of a warm front, that was across southern Iowa, during the evening of the June 18th. These storms were slow moving and produced some localized heavy rain and flash flooding across Crawford and Vernon Counties. The Viroqua Fire Department had to rescue a man trapped inside a pickup truck at the Sidie Hollow park. A group of Cub Scouts became stranded by rising waters in Eagles Park. After waiting almost 5 hours for flood waters to recede, they were led to safety by the Wheatland Fire Department with no injuries occurring. Some isolated wind damage also occurred in Onalaska (La Crosse County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 18, 2:16 AM CST, 3 hours 44 minutes earlier.
Area forecast discussion, Jun 18, 2:16 AM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
316 AM CDT SAT JUN 18 2011
.SHORT TERM...TODAY THROUGH MONDAY NIGHT
RATHER DIFFICULT FORECAST SCENARIO OVER THE NEXT SEVERAL DAYS...WITH
RAIN CHANCES BEING THE MAIN WEATHER CONCERN.
06Z SURFACE ANALYSIS SHOWS A FRONTAL BOUNDARY EXTENDING ACROSS
WESTERN MINNESOTA...WITH A WEAK LOW NEAR KULM. CONVECTION HAS BEEN
OCCURRING OUT OF AHEAD OF THIS FROM CENTRAL MINNESOTA...INTO
NORTHWEST AND CENTRAL WISCONSIN.
18.00Z MODELS AGREE WITH THEIR MASS FIELDS...BUT CONTINUE TO
STRUGGLE WITH THE DETAILS FOR CONVECTION AND THUS OVERALL CONFIDENCE
NOT HIGH WITH THIS FORECAST. SOUTHWEST FLOW WILL CONTINUE INTO
MONDAY WITH SUBTLE MID LEVEL DISTURBANCES TRACKING THROUGH THE FLOW.
IN THE NEAR TERM...WEAK SHORTWAVE AS SEEN ON WATER VAPOR IMAGERY
PUSHING THOUGH NORTHERN IOWA/SOUTHERN MINNESOTA HELPING TO MAINTAIN
CONVECTION OVER MINNESOTA AND WISCONSIN AND THIS SHOULD PUSH EAST
OF THE AREA LATER THIS MORNING. MODELS ALSO SHOWING ANOTHER WEAK
WAVE POSSIBLE THIS AFTERNOON AND THUS HAVE MAINTAINED CHANCE
PROBABILITIES WITH THE HIGHEST ACROSS THE NORTHEAST. ALTHOUGH
MODELS INDICATING 2000 J/KG TO 3000 J/KG OF MOST UNSTABLE CAPES THIS
AFTERNOON...SHEAR VALUES ARE ONLY 20 TO 30 KNOTS. THUS EXPECT
SEVERE THREAT TO REMAIN SOUTH AND WEST OF THE AREA IN MORE FAVORED
AREA.
BOTH THE NAM AND GFS HINTING AT POTENTIAL MCS DEVELOPMENT TONIGHT...
ALBEIT THEY DIFFER IN BOTH STRENGTH AND LOCATION. MOISTURE
TRANSPORT NOT ALL THAT IMPRESSIVE...WITH THE NAM FOCUS WELL TO THE
SOUTH OF THE AREA...WHILE GFS HAS TONGUE FURTHER NORTH INTO THE
AREA. HOWEVER GFS QPF FIELDS LOOK TO BE SUFFERING FROM CONVECTIVE
FEEDBACK PROBLEMS. LOOKS AS THOUGH BEST POTENTIAL WILL BE ACROSS
THE WESTERN HALF AND WILL HAVE HIGHEST PROBABILITIES IN THIS AREA.
ONCE AGAIN SHEAR LOOKS TO BE QUITE LIMITED AND NOT EXPECTING ANY
ORGANIZED SEVERE WEATHER. THIS COMPLEX WILL THEN SHIFT NORTHEAST
SUNDAY AND HAVE TAPERED PROBABILITIES FROM WEST TO EAST..WITH THE
BETTER CHANCES ACROSS THE NORTHEAST SECTIONS.
ATTENTION THEN TURNS TO TO SHARPENING TROUGH ACROSS THE WEST AS 120
KNOT JET DIGS ALONG THE PACIFIC NORTHWEST CARVING OUT A 500MB CLOSED
LOW OVER THE PLAINS ON MONDAY. ATTENDANT SURFACE LOW THEN
LIFTS INTO WESTERN MINNESOTA WITH A STRENGTHENING WARM FRONT
EXTENDING EASTWARD. THIS FRONT WILL LIKELY PUSH INTO/NEAR THE
FORECAST AREA AND BECOME THE FOCUS FOR CONVECTION AS MOISTURE
TRANSPORT INCREASES. THIS ALSO LOOKS TO BE THE BEST CHANCE FOR
SEVERE WEATHER AS AMPLE CAPE AND 0-6KM SHEAR VALUES IN THE 40 TO
45 KNOT RANGE WILL EXIST. STILL UNCERTAINTIES AS TO HOW THIS WILL
ALL EVOLVE...BUT CERTAINLY WORTH KEEPING AN EYE ON. MODELS HAVE BEEN
RATHER CONSISTENT WITH THIS EVOLUTION AND THUS HAVE GONE WITH 50 TO
60 PERCENT CHANCES FOR MONDAY AND MONDAY NIGHT.
.LONG TERM...TUESDAY THROUGH FRIDAY
UNSETTLED WEATHER WILL CONTINUE TUESDAY THROUGH THURSDAY AS
AFOREMENTIONED UPPER LEVEL SYSTEM TRACKS ACROSS THE FORECAST AREA.
DEPENDING UPON SPEED...STILL COULD BE A SEVERE THREAT ON
TUESDAY WITH SYSTEM STILL JUST WEST OF THE AREA. MODEL
CONSENSUS GIVING HIGH PROBABILITIES FOR TUESDAY AND TUESDAY NIGHT
WHICH SEEMS QUITE REASONABLE GIVEN PROXIMITY OF SURFACE AND UPPER
LOW. RAIN CHANCES WILL CONTINUE INTO THURSDAY BEFORE IT PULLS EAST OF
THE AREA ON FRIDAY.
TEMPERATURES LOOK TO BE BELOW NORMAL THROUGH THE PERIOD WITH HIGHS
MAINLY IN THE 70S.
&&
.AVIATION...
CONSIDERABLE UNCERTAINTY IN THE FCST DURING THE NEXT 24-48 HRS.
A MOIST AND UNSTABLE AIRMASS WILL BE OVER THE AREA/REGION TODAY THRU
SUN. HOWEVER FORCING MECHANISMS FOR CONVERGENCE/LIFT TO INITIATE
CONVECTION ON THE WEAK SIDE...WITH PLENTY OF TIMING/LOCATION
DIFFERENCES SEEN AMONG THE FCST MODELS THIS CYCLE. THIS LEADS TO A
RATHER LOW CONFIDENCE FCST...EVEN IN THE NEAR TERM OF TODAY/TONIGHT.
ONE WEAK SHORTWAVE AND BAND OF -SHRA/SCT TSRA WILL LIFT NORTH-EAST
OF THE TAF SITES EARLY THIS MORNING. GENERAL VFR CONDITIONS EXPECTED
THRU THE MORNING...BUT FOR SOME PATCHY MVFR VSBYS IN BR AROUND
SUNRISE DUE TO THE MOIST BOUNDARY LAYER. LOOSE MODEL CONSENSUS FOR
ANOTHER COUPLE OF WEAK SHORTWAVES TO BE APPROACHING THE AREA THIS
AFTERNOON THEN MOVING OVER THE AREA TONIGHT ALONG WITH A WEAK SFC
TROUGH. PLENTY OF MODEL DETAIL DIFFERENCES OF TIMING/STRENGTH OF
THESE FEATURES...AND RESULTING CONVECTION. OWING TO THE
UNCERTAINTY...WILL BE CONSERVATIVE WITH TSRA MENTIONS IN TAFS AND
LIMIT MENTION TO CB FOR NOW UNTIL A CLEARER TIMING SIGNAL CAN BE
SEEN. IF OR WHEN TSRA DO OCCUR...MVFR CIGS/IFR VSBYS CAN BE EXPECTED
WITH THEM...WITH MVFR VSBYS IN SHRA. FOR NOW APPEARS THE GREATEST
THREAT/COVERAGE OF SHRA/TSRA WOULD BE LATE TONIGHT INTO SUN MORNING
WITH PASSAGE OF THE SHORTWAVES AND A MID LEVEL TROUGH.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT/LONG TERM...RABERDING
AVIATION..........RRS
Hazardous weather outlook, Jun 18, 4:00 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT SAT JUN 18 2011
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-191100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
500 AM CDT SAT JUN 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. THE GREATER CHANCES
WILL BE OVER NORTH-CENTRAL WISCONSIN TODAY THEN OVER SOUTHEAST
MINNESOTA TONIGHT. THE MAIN THREATS FROM ANY STORMS TODAY AND TONIGHT
WILL BE BRIEF HEAVY RAIN AND LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS CHANCES CONTINUE SUNDAY THROUGH WEDNESDAY...WITH
SHOWERS AND THUNDERSTORMS LIKELY FOR MUCH OF THE AREA MONDAY NIGHT
THROUGH TUESDAY NIGHT. SEVERE STORMS ARE NOT ANTICIPATED SUNDAY.
THERE IS A SLIGHT RISK OF SEVERE STORMS MONDAY AND MONDAY NIGHT...
MAINLY ALONG AND SOUTH OF INTERSTATE 90. A RISK OF SEVERE STORMS
LOOKS TO CONTINUE TUESDAY INTO TUESDAY EVENING. AT THIS TIME THE
MAIN THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS...HOWEVER DETAILS
ARE FAR FROM CERTAIN WITH ANY STORMS MONDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY THROUGH SUNDAY.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
RRS
Event by event
6 flash flood, 5 flood, 3 heavy rain, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.
Heavy Rain, La Crosse
- When
- June 18, 6:00 AM CST to June 19, 6:00 AM CST
- Where
- La Crosse County, 0.5 mi W of (Lse)la Crosse Muni
- Reported by
- ASOS
- Coordinates
- 43.880, -91.260
The automated weather observing system at the La Crosse airport measured a total of 5.3 inches of rain in the 24 hour period.
Heavy Rain, Vernon
- When
- June 18, 6:00 AM CST to June 19, 6:00 AM CST
- Where
- Vernon County, 1 mi W of Viroqua
- Reported by
- COOP Observer
- Coordinates
- 43.550, -90.900
A total of 5.32 inches of rain fell in the 24 hour period.
Heavy Rain, Vernon
- When
- June 18, 6:00 AM CST to June 19, 6:00 AM CST
- Where
- Vernon County, 0.5 mi E of Readstown
- Reported by
- COOP Observer
- Coordinates
- 43.450, -90.760
A total of 4.22 inches of rain fell in the 24 hour period.
Flood, La Crosse
- When
- June 18, 9:30 PM CST to 11:30 PM CST
- Where
- La Crosse County, 1.08 mi NNW of Onalaska to 1.07 mi NNW of Onalaska
- Cause
- Heavy Rain
- Property damage
- $65,000
- Reported by
- Newspaper
- Coordinates
- 43.895, -91.237
A house that was built on a sunken lot had a basement wall collapse after four inches of rain fell on the area. In addition to the basement damage, the master bedroom and bathroom, laundry room and living room were ruined.
Thunderstorm Wind, La Crosse
- When
- June 18, 10:00 PM CST
- Where
- La Crosse County, 0.42 mi SW of (Lse)la Crosse Muni
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $8,000
- Reported by
- ASOS
- Coordinates
- 43.876, -91.256
A wind gust of 58 mph was measured by the automated weather observing equipment at the La Crosse airport. Trees nearby the airport were also blown over, including one that fell on a house roof.
Thunderstorm Wind, La Crosse
- When
- June 18, 10:00 PM CST
- Where
- La Crosse County, 0.85 mi NE of Onalaska
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 43.890, -91.220
Wind gusts from a thunderstorm knocked down several trees on the north side of Onalaska. Dime sized hail also fell along with 3.5 inches of rain which created some minor street flooding.
Flash Flood, Vernon
- When
- June 18, 11:30 PM CST to June 19, 7:00 AM CST
- Where
- Vernon County, 2.45 mi ENE of West Prairie to 2.72 mi ENE of West Prairie
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 43.483, -90.975
Hornby Creek rose eight feet in a little over an hour stranding a Cub Scout Pack that was camping in Eagles Park. The scout leaders moved the Cub Scouts to higher ground and waited until the Wheatland Fire Department was able to rescue them around 6 a.m.
Flash Flood, Crawford
- When
- June 19, 12:46 AM CST to 3:00 AM CST
- Where
- Crawford County, 1.41 mi NW of Steuben to 1.28 mi WNW of Steuben
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 43.193, -90.872
Locally heavy rain from slow moving thunderstorms produced some minor mud slides that blocked culverts and pushed some dirt over roads.
Flash Flood, Vernon
- When
- June 19, 1:51 AM CST to 4:00 AM CST
- Where
- Vernon County, 2.7 mi SW of Retreat to 2.04 mi SW of Retreat
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 43.428, -91.124
Slow moving thunderstorms produced some locally heavy rain that pushed Cooley Creek out of its banks along Bohland Hollow Road near Taylor Road east of De Soto.
Flood, Vernon
- When
- June 19, 2:15 AM CST to 3:15 AM CST
- Where
- Vernon County, 0.03 mi S of Viroqua to 0.71 mi S of Viroqua Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 43.550, -90.880
Slow moving thunderstorms produced locally heavy rain that created some flooded intersections in Viroqua.
Flash Flood, Vernon
- When
- June 19, 2:30 AM CST to 5:30 AM CST
- Where
- Vernon County, 0.8 mi ESE of Viroqua to 1.63 mi ESE of Viroqua
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 43.546, -90.865
State Highway 56 was closed east of Viroqua due to flash flooding along Cook Creek. The flooding turned parts of the road into a lake and moved a log onto the road.
Flash Flood, Vernon
- When
- June 19, 2:55 AM CST to 6:00 AM CST
- Where
- Vernon County, 2.59 mi SSE of Bud to 2.41 mi WSW of Viroqua
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 43.534, -90.964
Slow moving thunderstorms produced locally heavy rain that created flash flooding along Sidie Hollow Creek. The flooding affected the Sidie Hollow Park and Campground where the Viroqua Fire Department rescued a man that became trapped in an overturned pickup truck. In the same area, a mudslide occurred on County Road XX.
Flash Flood, Vernon
- When
- June 19, 3:45 AM CST to 6:45 AM CST
- Where
- Vernon County, 0.59 mi ESE of West Prairie to 0.82 mi WSW of West Prairie
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 43.467, -91.009
Slow moving thunderstorms produced locally heavy rain that caused some flash flooding. This flash flooding damaged roads and eroded culverts in several locations southwest of Viroqua north of State Highway 82. The flood waters washed two large hale bales onto State Highway 82 blocking traffic until there were removed.
Lightning, Vernon
- When
- June 19, 4:17 AM CST to 5:51 AM CST
- Where
- Vernon County, 0.47 mi SSE of Viroqua Muni Arpt
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 43.573, -90.877
A tobacco shed was started on fire by a lightning strike at the Vernon County Farm.
Flood, Vernon
- When
- June 19, 6:30 AM CST to 5:15 PM CST
- Where
- Vernon County, 0.44 mi NE of Readstown to 0.31 mi NE of Readstown
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.455, -90.765
Locally heavy rains across Vernon County caused the Kickapoo River at Readstown to go out of its banks for a short period on the 19th. The river crested less than a foot over the flood stage at 11.38 feet.
Flood, Crawford
- When
- June 19, 12:00 PM CST to June 21, 7:00 AM CST
- Where
- Crawford County, 3.11 mi NNW of Bell Center to 2.6 mi NNW of Bell Center
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.319, -90.850
Locally heavy rains across Crawford and Vernon Counties pushed the Kickapoo river at Gays Mills out of its banks from the 19th into the 21st. The river crested less than a foot over flood stage at 13.57 feet on the 19th.
Flood, Crawford
- When
- June 21, 1:00 AM CST to June 22, 1:15 PM CST
- Where
- Crawford County, 1.21 mi WNW of Steuben to 1.31 mi WNW of Steuben
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.188, -90.871
Locally heavy rains across Crawford and Vernon Counties pushed the Kickapoo River at Stueben out of its banks from the 21st into the 22nd. The river crested less than a foot above the flood stage at 12.24 feet during the evening of the 21st.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, June 18, 20111 death · 1 injured · $3.3 million · 1.75 in hail · 36 events
- Flash Flooding and Flooding in Illinois, June 18 to 21, 20111 death · $850,000 · 6 events
- Damaging Winds in North Carolina, June 18, 20111 death · $76,000 · 50 kt wind · 26 events
- Tornadoes and Hail in Missouri, June 18 to 19, 20113 injured · $150,000 · EF2 · 23 events
- Hail and Damaging Winds in Nebraska, June 18, 2011$21 million · 1 in hail · 5 events
- Hail and Damaging Winds in Texas, June 18, 20112 injured · $1.4 million · 1.75 in hail · 15 events
- Wildfire in Texas, June 18 to 24, 2011$2.0 million · 1 event
- Tornadoes and Flash Flood in Missouri, June 18 to 19, 2011$68,000 · EF1 · 43 events
- Damaging Winds in Alabama, June 18, 2011$252,000 · 65 kt wind · 35 events
- Wildfire in Texas, June 18 to 22, 2011$490,000 · 6 events
- Wildfire in North Carolina, June 18 to 30, 2011$500,000 · 1 event
- Damaging Winds in Missouri, June 18, 20111 injured · $111,000 · 65 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318199, 318200, 318201, 318258, 317438, 317449, 318261, 317454, 317456, 317458, 318214, 317466, 318181, 318220, 318435, 318286, 318438.